A numerical approach to the study of spatial pattern formation in the ligaments of arcoid bivalves.

Madzvamuse, Anotida, Thomas, Roger D K, Maini, Philip K and Wathen, Andrew J (2002) A numerical approach to the study of spatial pattern formation in the ligaments of arcoid bivalves. Bulletin of Mathematical Biology, 64 (3). pp. 501-530. ISSN 0092-8240

Full text not available from this repository.

Abstract

In this paper, we employ the novel application of a reaction-diffusion model on a growing domain to examine growth patterns of the ligaments of arcoid bivalves (marine molluscs) using realistic growth functions. Solving the equations via a novel use of the finite element method on a moving mesh, we show how a reaction-diffusion model can mimic a number of different ligament growth patterns with modest changes in the parameters. Our results imply the existence of a common mode of ligament pattern formation throughout the Arcoida. Consequently, arcoids that share a particular pattern cannot be assumed, on this basis alone, to share an immediate common ancestry. Strikingly different patterns within the set can easily be generated by the same developmental program. We further show how the model can be used to make quantitatively testable predictions with biological implications

Item Type: Article
Schools and Departments: School of Mathematical and Physical Sciences > Mathematics
Depositing User: Anotida Madzvamuse
Date Deposited: 06 Feb 2012 21:27
Last Modified: 11 Apr 2012 10:52
URI: http://sro.sussex.ac.uk/id/eprint/31294
📧 Request an update